Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 42, NWS Morristown, TN

June 26, 1997Rhea County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 26, 1997, 4:15 PM EDT for Rhea County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1997, 4:15 PM EDT (20:15 UTC)
Expired
Jun 26, 1997, 7:15 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Rhea County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 262016
FFWMRX
TNC143-262315-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
415 PM EDT THU JUN 26 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  715 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...RHEA COUNTY
 
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
OVER 4 INCHES OF RAIN HAS FALLEN DURING THE PAST THREE HOURS ACROSS
RHEA COUNTY JUST WEST OF SPRING CITY. ADDITIONAL THUNDERSTORMS WITH
MODERATE TO HEAVY RAINS WILL MOVE ACROSS RHEA COUNTY DURING THROUGH
6 PM EDT WITH ADDITIONAL HEAVY RAINFALL LIKELY.  FLOODING OF LOW LYING
AREAS...STREET FLOODING...AND SMALL STREAM FLOODING ARE EXPECTED
ACROSS RHEA COUNTY.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:02 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 26, 3:02 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
300 PM EDT THU JUN 26 1997

LOTS OF DISTRACTIONS TODAY WITH COMMS PROBLEMS AFFECTING AVAILABILITY
OF OBSERVATIONS FROM TAF SITES.  STILL HAVING TROUBLE GETTING THE TYS
AND TRI OBS ATTM.

SHORT-RANGE...CONVECTION ON THE INCRS ASSOCIATED WITH DAYTIME HEATING
AND THE PRE-FNTL SFC TROF WHICH WAS CURRENTLY LOCATED ACROSS PLATEAU
NE INTO ERN KY.  SO FAR JUST GARDEN VARIETY STORMS WHICH ARE
FORTUNATELY MOVING NEAR 15 KTS.  STILL THINK HIGH CHC TO LIKELY POPS
WOULD BE IN ORDER FOR AT LEAST THIS EVNG...AND MAIN THREAT IS SPOTTY
HEAVY RAINS.  AREAS MOST PRONE TO FLASH FLOODING WOULD BE SMOKIES AND
NRN PLATEAU WHERE FFG VALUES ARE LOWEST.

LATER PERIODS...RECENT MAP BRIEFING RAISED QUESTIONS AS TO HOW FAR
WEAK COLD FRONT WILL ACTUALLY PUSH OVERNIGHT.  MODELS INSIST ON DRYING
OUT AT LEAST SWRN VA AND EXTRM NE TN ZONES WHICH IS NOT UNREASONABLE.
STILL SEEMS THAT FNT COULD EASILY STALL ACROSS SRN PARTS OF MRX CWA
WHICH MAKES THE MOS CHC POPS FOR CHA AREA A GOOD CHOICE FOR THOSE
AREAS.  I WOULD ALSO KEEP IN AT LEAST SLGT CHC POPS REMAINDER OF MRX
CWA...BUT COULD KEEP SWRN VA COUNTIES DRY FOR NOW AS IN CURRENT CRW
ZONES.  NEED CHC POPS AGAIN FOR SAT AS AVN MDL SHOWS WEAK SHRTWV
ENTERING MID-MISS VLY AND CONTD DAYTIME HEATING OF MOIST/UNSTABLE
AIRMASS.  SEE NO REASON TO STRAY MUCH FROM MOS VALUES FOR TEMPS.

TAFWISE...WILL BE DIFFICULT TO DRY OUT LOW LEVELS SO AREAS OF FOG
CERTAINLY PSBL AS MENTIONED IN 18Z TAFS.  QPF-WISE...ISOLD POCKETS
OF VERY HEAVY RAINS EXPECTED...BUT WILL NEED TO AVERAGE THOSE OUT FOR
BASIN AMOUNTS.  #10

TG

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.